Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 66, NWS Norman, OK

September 23, 1997Wilbarger County, Texas

NWS Norman, OK issued this flash flood warning at Sep 23, 1997, 1:55 AM CDT for Wilbarger County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 23, 1997, 1:55 AM CDT (06:55 UTC)
Expired
Sep 23, 1997, 5:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wilbarger County, TX

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 230703
FFWOKC
TXC487-231000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
155 AM CDT TUE SEP 23 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 500 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHERN TEXAS
     CENTRAL WILBARGER

INCLUDING THE FOLLOWING LOCATIONS
     GRAYBACK...LOCKETT...OKLAUNION AND VERNON

AT 155 AM CDT RADAR INDICATED VERY HEAVY RAIN AT LOCKETT.

MANY ROADWAYS ARE COVERED WITH WATER THROUGHOUT CENTRAL WILBARGER
COUNTY. THREE TO FIVE INCHES OF RAIN HAS FALLEN THROUGH WEST CENTRAL AND
CENTRAL WILBARGER COUNTY SINCE SUNSET.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH 500 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.  IT IS VERY DIFFUCULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS.  MOTORISTS SHOULD NOTb
DRIVE THROUGH WATER OF UNKNOWN DEPTH.


LAT...LON 3403  9910 3398  9904 3397  9938 3415  9946
          3426  9941 3419  9896
WR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 9:06 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Sep 22, 9:06 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
905 PM CDT MON SEP 22 1997

LRG AREA RAIN WITH A FEW EMBDD TSTMS OVR NRN AND WRN OK WL CONT TO
ADVANCE ACRS THE RMNDR OF THE FA OVRNGT. DECENT H8 INFLOW OF MOISTURE...
MDT STRG S/W MOVG EWD OUT OF NM... AND GUD UPR LVL DIFLUENCE ALL WORKING
TO SUPPORT WDPSRD SHWRS AND ISOLD TSTMS. RNFL HAS BEEN HVY IN PTNS OF
NWRN OK WITH 4 TO 6 INCHES OCCURRING IN PARTS OF ROGER MILLS AND DEWEY
COUNTIES RESULTING IN SCTD STREET FLOODING. STLT CLOUD TOPS AND 88-D
INDCT PCPN INTENSITIES CURRENTLY DECRSG SMWHT ALTHO WDSPRD 1-2 INCH AMTS
PSBL AS SYS TRACKS EAST OVRNGT. ISOLD 4 INCH AMTS ALSO PSBL IN NRN OK IN
VCNTY AND NWD OF WK SFC TROF IN THE AREA. SLGTLY DRIER AIR EVIDENT ACRS
ERN NM INTO TX PNHDL BEGINNING TO SLOWLY WORK INTO WRN OK... WHICH WL
CONT DCRS PCPN THAT AREA NXT SVRL HRS... AND REDUCE RISK OF ADDNL HVY
RNFL. ELSWHR... WK CDFNT NWRN KS INTO SERN CO XPCTD TO BRING A WND SHFT
TO FAR NWRN OK LATE TNGT. TEMPS GENLY CLOSE ALTHO WL BUMP THEM UP SLGTLY
IN A FEW AREAS.

32

.OKC...
OK...NONE.
TX...NONE.

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.